|RESISTANCE TO ALL MEDS
Mar 4, 2004
I have just been told by my doctor that i am resistant to all current medications. I am just recovering from NH Lyphoma and my counts are cd4 = 38 and VL 29500. Before the the chop therapy and radiation i had counts of cd4 = 200-300 and VL of 5000. What are my options for treatment of my hiv now, and is it possible that my numbers are going to recover to their original amounts within time? I believe the reason for the drop in counts was because while they were diagnosing my cancer i was off all meds for 10 days. Hopefully there is something that can be done to bring them back and give me peace of mind. Thanks in adavance for your help!
Response from Dr. Sherer
This is a complicated question that only you and your doctor can answer. The best I can do is to help you think about the options that you may have.
First, the information that you and your doctor need is the list of all the HIV meds you've taken, and when, what your responses were, including side effects, and the results of this latest and all the other resistance tests you have even had. The more complete this information, the better.
Even if you have evidence of some resistance to drugs, e.g. to the NRTIs and the PIs, there may still be some benefit to their use, depending on the exact genotypic mutations you had, or the results of a phenotypic resistance test, if that was done. Examples of this include DDI, abacavir, tenofovir, and most of the PIs.
Also, with some of the PIs, you can have some evidence of resistance, and still possibly benefit from their use, particularly if higher drug levels are achieved with ritonavir boosting. One recent study showed that high level resistance to LPV/r was overcome in about one half of patients by the use of 5 pills twice daily, rather than 3 twice daily. Importantly, the people who did best in that study were those who also had 2 or more other active drugs in the regimen, which you may or may not be able to achieve.
Finally, if you have not yet tried T-20 (enfurvitide), that is a potentially viable option for you. It reliably lowers the viral load by one half log for 1-2 years and raises CD4 cells. It also will do best if there are other active drugs in the regimen. T-20 can be complicated to use, as it requires daily injections (much like insulin in diabetics), and the injections sites can itch and be inflamed.
In addition, there are new drugs in development that are designed to be active against multi-resistant virus, but they are not yet on the market, so that will take time.
In sum, there are still options. You are also correct to think that your T cells may be lower than the real value because of recent chemotherapy, which is known to lower lymphcytes. You might ask whether the percentage of CD4 cells also fell sharply - a lesser change in your percentage of CD4 cells would support that idea.
- Burning Urethra After Oral Sex Worried I Have HIV
- Dizziness After Getting A Tattoo Worried I Have HIV
- Dry Cough After Vaginal Sex Condom Broke Worried I Have HIV
- Hair Loss After Touching Vagina Worried I Have HIV
- Itchy Scrotum After Blowjob Sign Of HIV AIDS
- Sore Testicles After Unprotected Sex Without Ejaculation Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.